I want to say something about an argument that I have seen opponents of the Fat Acceptance movement use quite a few times by now, which goes approximately like this:
In order to gain weight, you have to consume more energy than you expend. If you gain weight suddenly although neither your eating habits nor the amount of exercise that you get have changed (for example due to a medical condition or a drug), it therefore follows that your body has either started to expend less energy than before or it has learned to extract more energy from food than it used to. Technically you should be able to stay the same weight by adjusting your habits to these new conditions, but OMGWTF people are stupid and listen to their hunger signals instead (which we assume to be misleading because they’ve been warped by the disease/medication).
Now, in theory that makes sense. Really, it does. The problem is that a lot of people have actually been in that situation, and their experiences cannot be ignored as they provide us with additional information. Remember that theories, as a general rule, need to be put into practice and tested in real life to see if they hold true.
From what I’ve gathered (and yes, I’m basing this on anecdotal evidence, as I am not aware of any research dealing with that particular scenario), what tends to happen is that you either restrict your food intake further and further to no avail, or that you do manage to control your weight – while suffering consequences that are not only unbearable, but cannot be healthy, either.
I’m not talking about missing your former lifestyle or being irritable due to a sudden lack of comfort food. I’m talking about actual adverse side-effects. Burning stomach pain. Fatigue. Dizzy spells. Inability to concentrate. Being cold all the time. Dry skin. Does that sound familiar yet? Yes, it is possible to experience symptoms of starvation without losing weight. How? Why? I wouldn’t know. Since nobody appears to be interested in funding research of that kind, we will just have to accept that we don’t know the answer yet.
Perhaps those drugs and diseases simply cause you to need more energy. Would that be so horrible? Considering that I have taken meds which gave me symptoms of mania, full-body rashes and indigestion, I can’t help but think that it’s one of the most harmless side-effects I have ever heard of.